Early Christmas gift - stopping the "Big 3"
I am ever so thankful, and a little scared. Since summer, I have been on the antibiotics daily, because after a year of treatment my sputum cultures continued to be positive, I was symptomatic, and my lung CT showed increased evidence of infection. Fast-forward to December, culture still positive, but cough gone, sputum clear, CT scan clear, and experiencing side effects from daily meds… My infectious disease doc, in consultation with NJH, decided to STOP the antibiotics, a conclusion supported by my new pulmonologist. So now, we "wait and see" if any symptoms come back. I will continue ti use my inhaler & asthma meds, neb with saline & use the Aerobika. And reevaluate in the Spring. I know I will always have the MAC within me, please send good thoughts & prayers that good lung hygeine practices, good nutrition and continued health will keep it from taking over again!
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
Yes. Good luck Sue.
If you don't mind, what are your symptoms from long term antibiotics? I have been on 2 (couldn't tolerate rifampin) 3x per week since March. I am one of the lucky ones because I have been negative since June. The protocol requires that I continue on them until June but I am having more and more colon issues and wonder if the antibiotics have a cumulative effect or if something else is going on. Thanks for any info.
@rits Mostly gut issues – stomach pain, frequent loose stools or actual diarrhea, nausea. Also fatigue & zero energy. It is worse if I fail to take probiotics and eat yogurt for a few days. It also got worse this summer when I had to start taking the meds daily. Both the ID doc and lung doc confirmed this week that the longer I am on the meds, the worse the symptoms are likely to be. It was a big part of the reason for stopping them now even though I have never converted to negative sputum cultures.
Do you use a probiotic and/or live-culture yogurt to help replenish the gut bacteria? Have you talked to your doctor(s) about possibility of stopping sooner than the 12-month mark?
I had colon cancer surgery 4 years ago and I've had problems ever since. I have tried probiotics in the past with no help but am trying again. I take Imodium and Gasx as maintenance drugs. I'm accustomed to diarrhea, gas and constant urge to go but everything is worse lately. Much worse.
There isn"t much out there about side effects of long term antibiotic use. What I found says they the body adjusts so I assumed the side effects are worse in the beginning and get better.
I'm looking for information of worsening side effects from antibiotics taken long term. I'm trying to figure out what is causing my increased side effects and the antibiotics are on and off my list because it wasn't so terrible until the last few weeks.
I hope your doctors find something that will work for you without bad side effects. Rita
Terrific Sue. Happy thoughts on the next Express coming your way. Don
@ritz Hi Rita. So sorry to hear you are having G.I. issues. That is def no fun. Sending you a big cyber hug, and I hope you get to feeling better soon.
Oh my Sue! I'm going to do it! Quit it all and see what happens. I'm such a whooos that I wanted a doctor to tell me to stop. But my wonderful bronchiectasis/ntm specialist pulmonologist left although she had assured me that she would still be at U if Chicago for my January appointment. I have made an appointment with my original pulmonologist who does have a specialty in bronchiectasis but referred me to the ntm one when my sputum turned up positive for MAC. She had not put me on the antibiotics or Arikayce.
I woke up this morning coughing up gobs of mucus which has become much, much worse since I started Arikayce last August. Then straight to the bathroom and pain. I finally started thinking rationally and your situation really helped. Thank you so much for sharing!
On Dec 3, I saw a report in mychart about my Oct sputum sample. I had seen good reports from samples since the summer but this one said: culture: no growth for 45 days. Final report. (I think that means they are finished looking at it because there is nothing there!)
What is the worse thing that can happen if I stop? The organisms will come back sooner then if I complete the protocol. I can deal with that if and when it happens.What is the best thing that can happen? The antibiotics are causing my worsening bowel issues and the Arikayce is causing my worsening mucus/breathing issues and I will be able to get my life back.
Tonight will be the first Friday that I will not be taking azithromycin and ethambutol since March.
I'm with you these holidays, Sue. Thank you!
@rits, I would discuss this decision with your dr before just willy-nilly stopping your meds. Stopping too soon could cause the mac to morph into one that is resistant to the drug you were just on. Then, if/when it returns, that med may no longer work for you. You may want to talk to your dr about taking maintenance antibiotics, like 10 day a month type. That is the regimen I am on and it keeps the cooties away.
@rits I also want to point out that I nebulize tobramycin for 28 days every other month. It always starts out as an unpleasant experience. For the first two weeks, it causes me to cough my head off and lots of stuff comes up. It makes my lungs feel wet and uncomfortable, it changed my clear sputem green (probably from bringing things up from deeper down) Yesterday was the first day that the sputem came up clear. I will feel great by the end of this treatment. My point is; treatments may not be fun but are neccessary. Of course, you know your body better than anybody, and it may be better for you to quit your meds. I quit ALL of mine for two months last year. I told my dr about it and he laughed and said "Everybody takes a vacation from their meds at some point, and that is ok, just not as long as two months." He said " You do not want to take one step forward, and two steps back." Two months off put me at risk of undoing all of my previous treatment. Let me know if you do feel better off of your meds. Lots of people with chronic illness get weary of taking all of their meds. It is understandable.
Thanks for your response. I am positive that my doctor, who put me on these drugs, would be ok with me stopping now. She had me stop Arikayce for a month last July when I had a bad reaction after only 5 treatments and had me start again but only 3x per week. During our last conversation, she told me to stay on it as long as I can. I've stopped and will see what happens with respect to mucus and shortness of breath. She also told me that we might stop the oral antibiotics before June.
As for those antibiotics, they worked wonderfully well for me giving me negative samples in only 2 months. Now, I need to find out if they are what is causing the extreme digestive issues I have been suffering. I saw my oncologist this week and she could find nothing in her exam or review of my recent ct scan that would account for the extreme problems I am having which have had an enormous effect on my qol.
I like the vacation terminology. Obviously, if nothing improves while I am off the drugs, I'll start them again. I will discuss all this at length with my pulmonologist at my appointment next month. I'm glad your program is working for you.
I should add that I was not symptomatic for the disease but it showed up and was spreading on ct scans so sputum sampling was done. I was doing much better with MAC than with antibiotics.